Illinois, 2009

Flash Flood in Illinois, April 19, 2009

April 19, 2009 · NWS PAH · 1 event in 1 county or zone

A deep, closed low moved northeast from the southern Plains across the mid Mississippi Valley. A small but solid area of heavy rain and embedded thunderstorms surrounded the low center as it drifted northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A deep, closed low moved northeast from the southern Plains across the mid Mississippi Valley. A small but solid area of heavy rain and embedded thunderstorms surrounded the low center as it drifted northeast. This resulted in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 19, 6:52 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 19, 6:52 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT SUN APR 19 2009

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAFS

&&

.PREV DISCUSSION /123 PM CDT SUN APR 19 2009/...
UPPER LOW OVER NW ARKANSAS EARLY THIS AFTERNOON...WITH CONSIDERABLE
BREAKS IN THE CLOUDS OVER SE MISSOURI INTO WRN KENTUCKY.
DESTABILIZATION CONTINUES...AND WITH THE APPROACH OF THE UPPER LOW...
EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE...WITH ISOLD STRONG TO
SEVERE STORMS POSSIBLE OVER THE SOUTHERN PARTS OF THE AREA. SEVERE
THUNDERSTORM WATCH CURRENTLY IN EFFECT FOR SE MISSOURI...AND THIS
MAY BE EXPANDED EAST WITH TIME.

THE LOW WILL OPEN UP TONIGHT AND MOVE ENE TO THE OHIO VALLEY REGION.
WILL DIMINISH POPS AND BACK OFF WORDING TO JUST SHOWERS OVERNIGHT.
WILL LINGER POPS MONDAY...PRIMARILY AFTERNOON AND EVENING...AND KEEP
OUR THUNDER MENTION GOING AS BOTH THE MODELS CONTINUE TO SHOW A
POCKET OF INSTABILITY ROTATING ACROSS THE REGION. WILL LINGER WRAP
AROUND CHANCE POPS ACROSS THE EAST TUESDAY...THEN DRY THINGS OUT
FOR TUESDAY NIGHT AND WEDNESDAY...AS THE LOW DEPARTS AND WEAK HIGH
PRESSURE BUILDS IN FROM THE WEST. TEMPS WERE A BLEND OF MAV AND MET.

FOR THE PERIOD THURSDAY THROUGH SUNDAY...PATTERN IS STILL FORECAST
TO AMPLIFY...TO A EAST U.S. RIDGE AND WEST CONUS TROF...WITH LITTLE
CHANCE OF PRECIPITATION. TEMPERATURES WILL BE ABOVE NORMAL...DUE TO
THE PRESENCE OF A STRONG SURFACE HIGH ANCHORED OVER THE SOUTHEAST
ATLANTIC COAST REGION...RESULTING IN PERSISTENT WARM SOUTHERLY FLOW
ACROSS THE REGION.

&&

.AVIATION...
A GENERAL DECREASE IN CEILING HEIGHTS IS EXPECTED TONIGHT AS WINDS
BECOME NORTHWEST IN THE WAKE OF A COLD FRONT MOVING EAST ACROSS
SOUTHERN ILLINOIS THIS EVENING. SOME PATCHY IFR CONDITIONS ARE
POSSIBLE AT KPAH/KCGI...BUT IFR SHOULD PREVAIL OVERNIGHT AROUND
KEVV/KOWB. THUNDERSTORMS AROUND KEVV/KOWB WILL DIMINISH OR MOVE EAST
OF THOSE SITES BY 04Z. WIDESPREAD RAIN OR SHOWERS WILL CONTINUE MUCH
OF THE NIGHT NORTH AND EAST OF KPAH. IMPROVEMENT IN CIGS WILL OCCUR
BY MID MORNING MONDAY...AND KPAH/KCGI WILL LIKELY SCATTER OUT BY
NOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...MY
Hazardous weather outlook, Apr 19, 10:41 AM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1141 AM CDT SUN APR 19 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1141 AM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
INTO EARLY THIS EVENING ACROSS MUCH OF THE QUAD STATE REGION.
CLOUDS ARE BEGINNING TO THIN OUT ACROSS SOUTHEAST MISSOURI...SOUTHWEST
ILLINOIS AND FAR WEST KENTUCKY. THE CLOUDS WILL CONTINUE TO THIN
FURTHER EAST AS WE HEAD INTO THE AFTERNOON HOURS. DAYTIME HEATING
ALONG WITH MOISTURE INCREASING AHEAD OF A COLD FRONT TO OUR
WEST...WILL ALLOW THE ATMOSPHERE TO BECOME RATHER UNSTABLE THIS
AFTERNOON. THIS WILL SET THE STAGE FOR SCATTERED THUNDERSTORM
DEVELOPMENT. DUE TO THE INSTABILITY AND DECENT WIND SHEAR IN THE
ATMOSPHERE...ORGANIZED STORMS ARE EXPECTED. THE MAIN CONCERNS
WITH ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT
AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE DURING THE DAY MONDAY ACROSS ALL BUT
THE OZARK FOOTHILL REGION OF SOUTHEAST MISSOURI. A STRONG
THUNDERSTORM OR TWO IS POSSIBLE...BUT SEVERE STORMS ARE CURRENTLY
NOT EXPECTED.

MINOR FLOODING WILL CONTINUE ALONG THE LITTLE WABASH RIVER AT
CARMI...AND THE WABASH RIVER AT NEW HARMONY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY ACROSS WEST
KENTUCKY...AND PORTIONS OF SOUTHEAST MISSOURI AND EXTREME SOUTHERN
ILLINOIS. ANY REPORTS OF SIGNIFICANT RAINFALL AMOUNTS WOULD ALSO
BE APPRECIATED.

CW

In the hours before

Special weather statement, Apr 19, 4:29 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
529 PM CDT SUN APR 19 2009

ILZ081-082-085-086-089-090-092>094-KYZ003>005-MOZ110>112-114-
192330-
FRANKLIN-HAMILTON-WILLIAMSON-SALINE-JOHNSON-POPE-ALEXANDER-
PULASKI-MASSAC-CARLISLE-BALLARD-MCCRACKEN-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...WEST FRANKFORT...MCLEANSBORO...HERRIN...
HARRISBURG...VIENNA...GOLCONDA...CAIRO...MOUND CITY...
METROPOLIS...BARDWELL...WICKLIFFE...PADUCAH...BLOOMFIELD...
SIKESTON...CHARLESTON...NEW MADRID
529 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ADVISORY...

A LINE OF STRONG THUNDERSTORMS WILL BRING GUSTY WINDS AND SMALL
HAIL AS IT MOVES ACROSS PARTS OF SOUTHERN ILLINOIS...EXTREME
SOUTHEAST MISSOURI...AND INTO WESTERN KENTUCKY. BY 630 PM...THE
LINE OF STORMS WILL EXTEND FROM MCLEANSBORO ILLINOIS...SOUTH
ACROSS HARRISBURG...TO BETWEEN PADUCAH KENTUCKY AND CAIRO
ILLINOIS...TO BETWEEN NEW MADRID AND SIKESTON MISSOURI.

SOME OF THESE STORMS WILL CONTAIN HAIL UP TO THE SIZE OF DIMES
ALONG WITH WIND GUSTS FROM 40 TO 45 MPH.

STORM MOVEMENT IS EAST AT 35 MPH.

YORK
Special weather statement, Apr 19, 6:01 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
701 PM CDT SUN APR 19 2009

KYZ012-017-200115-
TRIGG-CHRISTIAN-
INCLUDING THE CITIES OF...CADIZ...HOPKINSVILLE
701 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ADVISORY...

A CLUSTER OF STRONG THUNDERSTORMS WILL BRING GUSTY WINDS AND
SMALL HAIL AS IT MOVES ACROSS PARTS OF WESTERN KENTUCKY...FROM
NEAR LINTON...NORTHEAST TO NEAR HOPKINSVILLE AND CROFTEN.

THESE STORMS HAVE A HISTORY OF PRODUCING HALF INCH HAIL. IN
ADDITION...WINDS MAY GUST FROM 40 TO 45 MPH.

STORM MOVEMENT IS NORTHEAST AT 30 MPH.

The radar

The Evansville,IN radar (KVWX), 95 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
April 19, 8:30 PM CST to 9:30 PM CST
Where
Jefferson County, 1.44 mi SE of Shirley to 0.82 mi WNW of Shirley
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.264, -88.813

A vehicle was swept off a roadway. The female occupant was rescued unhurt. Highway 142 was closed at the Interstate 64 underpass. A few secondary roads were closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160211.